Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 35, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Mar 29, 2002, 4:55 PM CST for Calloway County, Kentucky. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2002, 4:55 PM CST (22:55 UTC)
- Expired
- Mar 29, 2002, 6:00 PM CST
- In force
- 65 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Calloway County, KY
The radar
The Paducah radar (KPAH), 64 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 5:11 PM CST | Hail 0.75 | Lynn Grove, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 3:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 292255 SVRPAH KYC035-300000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 455 PM CST FRI MAR 29 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALLOWAY COUNTY IN WESTERN KENTUCKY * UNTIL 600 PM CST * AT 452 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTH OF MURRAY...MOVING SOUTHEAST AT 30 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH. LAT...LON 3651 8848 3676 8847 3676 8812 3653 8807
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:00 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Mar 29, 2:00 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CST FRI MAR 29 2002 PM CONVECTION/SVR WX ASSOCIATED WITH FRONTAL BOUNDARY EXTENDING ACROSS NRN PERIPHERY OF PAH FA. AIRMASS FRONT IS ENCOUNTERING IS WARM/MOIST AND INCREASINGLY UNSTABLE...WITH LAPS SHOWING EARLY PM LIS TO -2/-3. STILL AWAITING BREAKDOWN OF CAP FOR SURFACE BASED ACTIVITY...WHICH APPEARS TO BE STARTING AS LAPS 15-18Z TREND SHOWS SURFACE BASED CAPES INCREASING FM 300 TO 500 TO 600 J/KG. NEAR TERM CHALLENGE IS POPS ASSOCIATED WITH INCOMING FRONT. ALL MODELS HAVE SYSTEM THRU FA BY/SHORTLY AFT 00Z. WL WAIT TIL LAST MINUTE FOR COUNTY BREAK-OUT...ESPECIALLY REGARDING WATCH STATUS...BUT ANTICIPATE LINGERING SMALL EARLY EVENING CHC POP FOR DEPARTING FRONT SE SECTIONS. MODELS DISAGREE ON VIGOR OF PUSHING FRONT AND ITS ASSOCIATED MOISTURE THRU FA...WITH NGM LEAST AGGRESSIVE/ETA MOST AND AVN IN BETWEEN. WITH FLOW ALOFT BECOMING WLY-WNWLY...AM NOT TOO CONVINCED ON LONG-LIVED CLEAR-OUT...AND THUS WL TOE A MID-GROUND AND MAINTAIN SOME AT LEAST SOME CLOUDS THRU THE NEXT COUPLE PERIODS. BASICALLY EXPECT MOCLOUDY EARLY NIGHT...PTCLDY LATE NIGHT/EARLY SAT...AND THEN MOCLOUDY AGAIN LATE SAT-SAT NIGHT...BUT WL CHOOSE ONE OR THE OTHER DEPENDING ON WHERE THE GROUPING IS. NEXT CHALLENGE IS SAT NIGHT-SUN CHC PCPN...AND SIMILAR MODEL DISCREPANCY IS MAINTAINED. WHILE THE FLOW PATTERN SUGGESTS CONTINUED CLOUDS AM NOT AS CONVINCED ON THE PCPN CHC...AS EVEN THE MID ROAD AVN KEEPS VORT ENERGY AND MOST QPF TO THE SOUTH. WL THEREFORE ELIMINATE POPS NRN PERIPHERY BUT MAINTAIN CHC CAT POPS FOR THE SOUTH...PARTICULARLY SE PTNS...AS SURFACE SYSTEM EJECTS NE FM LWR MS VALLEY. NEW EXTENDED MODEL GUIDANCE NARROWS THE PCPN CHC TO TUE BUT BROAD UPR TROFFING KEEPS CLOUDS/COOLER WX IN ANOTHER DAY...MODERATING SOME TOWARD THE END OF THE WEEK AS UPR TROF MOVES EAST AND SURFACE RIDGING COMES IN BEHIND IT. NOT A WHOLE LOT OF MODEL DISCREPANCY ON TEMPS SAVE FOR THE OBVIOUS LEANS GIVEN THEIR RESPECTIVE PREFERENCES ON THE SAT NIGHT-SUN PCPN CHC (NGM COLDER/WETTER). WL ADJUST FCST ACCORDINGLY THERE (SAT NIGHT-SUN)...MORE IN DIRECTION OF AVN BASED NOS...OTHERWISE ALL GUIDANCE GENERALLY IN AGREEMENT. .PAH...NONE. HUMPHREY
In the hours before
Local storm report, Mar 29, 4:10 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
410 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0409 PM PADUCAH KY 0.75 INCH HAIL
03/29/02 MCCRACKEN REPORTED BY MCCRACKEN CO
DES AT CARSON PARKLocal storm report, Mar 29, 4:31 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
431 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM BARDWELL KY 0.75 INCH HAIL
03/29/02 CARLISLE REPORTED BY CARLISLE
COUNTY DESLocal storm report, Mar 29, 4:42 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
442 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM HICKMAN KY 0.75 INCH HAIL
03/29/02 FULTONSpecial weather statement, Mar 29, 4:45 PM CST, 10 minutes before
ILZ083-086-087-089>094-INZ081-082-085>088-KYZ001>022-MOZ110>112-114- 300200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 445 PM CST FRI MAR 29 2002 ...TORNADO WATCH NUMBER 48 HAS BEEN CANCELLED FOR ALL OF SOUTHWEST INDIANA...ALL OF SOUTHERN ILLINOIS...ALL OF SOUTHEAST MISSOURI AND PORTIONS OF WESTERN KENTUCKY... ONLY THE FOLLOWING COUNTIES ARE STILL UNDER TORNADO WATCH 48. IN WESTERN KENTUCKY... HICKMAN...FULTON...GRAVES...MARSHALL...CALLOWAY...LYON...TRIGG ...HOPKINS...CALDWELL...DAVIESS...MCLEAN...MUHLENBERG...CHRISTIAN AND TODD.
Local storm report, Mar 29, 4:50 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
450 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 1S POSSUM TROT KY 0.88 INCH HAIL
03/29/02 MARSHALL SPOTTER REPORTED HAIL ON
INTERSTATE 24Local storm report, Mar 29, 4:53 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CST FRI MAR 29 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0451 PM 1W DRAFFENVILLE KY 0.75 INCH HAIL
03/29/02 MARSHALLThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 3:12 PM CST | Severe Thunderstorm Warning | PAH | McCracken | 48 min |
| Mar 29, 3:34 PM CST | Severe Thunderstorm Warning | PAH | Ballard | 41 min |
| Mar 29, 3:59 PM CST | Severe Thunderstorm Warning | PAH | Carlisle, Hickman | 46 min |
| Mar 29, 4:05 PM CST | Severe Thunderstorm Warning | PAH | McCracken | 25 min |
| Mar 29, 4:11 PM CST | Severe Thunderstorm Warning | PAH | Crittenden | 34 min |
| Mar 29, 4:16 PM CST | Severe Thunderstorm Warning | PAH | Fulton | 29 min |
| Mar 29, 4:35 PM CST | Severe Thunderstorm Warning | PAH | Graves, Marshall | 40 min |
| Mar 29, 4:42 PM CST | Severe Thunderstorm Warning | PAH | Fulton, Hickman | 33 min |
| Mar 29, 5:02 PM CST | Severe Thunderstorm Warning | PAH | Trigg | 58 min |
| Mar 29, 5:57 PM CST | Severe Thunderstorm Warning | PAH | Christian | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.